Arizona, 2009Flash Flood and Damaging Wind in Arizona, July 3, 2009
July 3, 2009 · NWS FGZ · 3 events in 1 county or zone
A thunderstorm produced very strong wind gusts, heavy rain, and hail in Globe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced very strong wind gusts, heavy rain, and hail in Globe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 3, 2:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 3, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI JUL 3 2009
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTHERN
ARIZONA BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH
THE FOURTH OF JULY WEEKEND. A DRIER WESTERLY FLOW WILL DEVELOP BY
MONDAY WITH A DECREASE IN THE CHANCE OF SHOWERS. SEASONABLE
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.
&&
.DISCUSSION...A MOIST AND MODERATELY UNSTABLE AIRMASS REMAINS IN
PLACE ACROSS NRN AZ TODAY. KFGZ 12Z SOUNDING INDICATES STEEP LAPSE
RATES PRESENT BELOW ABOUT 550 MB...WITH MODERATE LAPSE RATES ABOVE.
PWAT IS DOWN A BIT FROM YESTERDAYS READINGS BUT STILL ABOUT 130
PERCENT OF NORMAL. FLOW BELOW 500 MB IS WEAK BUT SUBSTANTIAL ANVIL
LEVEL FLOW IS PRESENT. WITH THESE INGREDIENTS IN PLACE...
THUNDERSTORMS EARLY THIS AFTERNOON HAVE BEEN STRONGER THAN YESTERDAY
WITH SOME STORMS PRODUCING SMALL HAIL AND STRONG WINDS. IN
ADDITION...WEAK STEERING LEVEL FLOW HAS RESULTED IN SLOW MOVING
STORMS CAPABLE OF PRODUCING EXCESSIVE RAINFALL AMOUNTS.
THE SYNOPTIC PATTERN SHOULD PERSIST INTO SATURDAY AS HIGH PRESSURE
ALOFT REMAINS TO OUR EAST AND A SOUTHWEST TO WEST FLOW CONTINUES
ACROSS AZ. BY SUNDAY...A DRIER WESTERLY FLOW BEGINS TO MOVE ACROSS
NRN AZ WITH SOME DECREASE IN CHANCES FOR SHOWERS...MAINLY IN NWRN
AZ. ELSEWHERE...LITTLE CHANGE IS EXPECTED.
FOR MONDAY THROUGH WEDNESDAY...A DEEPENING WEST COAST TROUGH WILL
RESULT IN A DRIER SOUTHWESTERLY FLOW WITH DECREASING CHANCES OF
SHOWER ACTIVITY ACROSS ALL OF NRN AZ. LATE IN THE WEEK...HIGH
PRESSURE BEGINS TO REESTABLISH ITSELF ACROSS THE SOUTHWEST AND
MOISTURE WILL ONCE AGAIN INCREASE ACROSS AZ WITH BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS.
&&
.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA ACTIVITY EXPECTED TO
LAST INTO THE EVENING HOURS. VFR CONDITIONS WILL BE THE CASE WITH
SCT MVFR CONDITIONS IN AND AROUND TS ACTIVITY. SOME OF THE HEAVIER
TS MAY RESULT IN LCL IFR CONDITIONS THROUGH THIS EVENING. STORMS ARE
FORECAST TO DIMINISH TO ISOLD AFT 04Z SATURDAY. ISOLD-SCT TS EXPTED
TO DVLP BY 18Z SATURDAY OVER THE HIGHER TERRAIN. VFR CONDITIONS
OVERALL WITH SCT MVFR CONDITIONS IN AND AROUND TS ACTIVITY LATE
MORNING AND AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...HIGH PRESSURE WILL REMAIN TO OUR EAST THROUGH
SATURDAY. THE FLOW AROUND THE HIGH WILL PROVIDE MODERATE MOISTURE
WITH AFTERNOON MINIMUM RELATIVE HUMIDITY REMAINING ABOVE CRITICAL
VALUES. SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED BOTH SATURDAY AND SUNDAY...ALONG WITH
LOCALIZED GUSTY WINDS IN VICINITY OF THE STRONGER THUNDERSTORMS.
OUTSIDE OF THUNDERSTORM ACTIVITY...WINDS WILL BE LIGHT.
MONDAY THROUGH WEDNESDAY...THE SUBTROPICAL HIGH IS FORECAST TO SHIFT
TO THE WEST OF THE REGION MONDAY AND TUESDAY WITH A PACIFIC TROUGH
BRING MORE WESTERLY FLOW ACROSS THE REGION ON WEDNESDAY. AS A RESULT
LOOK FOR A SLOW DOWN TURN IN AFTERNOON THUNDERSTORM ACTIVITY WITH
PRECIPITATION CHANCES DROPPING TO AROUND 20 PERCENT ACROSS MOST OF
NORTHERN ARIZONA. MINIMUM AFTERNOON RH VALUES WILL RANGE FROM THE
MID TO UPPER 20S IN THE MOUNTAINS WITH AROUND 30 PERCENT ACROSS THE
WHITE MOUNTAINS...AND TEENS IN THE LOWER VALLEYS. WINDS WILL RUN
FROM 10 TO 15 MPH MONDAY...AND INCREASING TO 15 TO 20 MPH LATE
TUESDAY AND WEDNESDAY ACROSS THE KAIBAB AND COCONINO PLATEAUS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................DB
AVIATION/FIRE WEATHER...TC
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 3, 10:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 3 2009
AZZ004>018-037>040-040700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A MOIST AND MODERATELY UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
NORTHERN ARIZONA TODAY. THE COMBINATION OF STEEP LOW-LEVEL LAPSE
RATES AND DEEP MOISTURE WILL LIKELY RESULT IN SOME THUNDERSTORMS
BECOMING STRONG AND PRODUCING SMALL HAIL AND STRONG WINDS. IN
ADDITION...WEAK STEERING LEVEL FLOW WILL RESULT IN SLOW MOVING
STORMS CAPABLE OF PRODUCING EXCESSIVE RAINFALL AMOUNTS. WINDS ALOFT
WERE GENERALLY FROM THE WEST SO STORMS FORMING OVER THE HIGHER
TERRAIN LATE THIS MORNING AND EARLY AFTERNOON ARE EXPECTED TO MOVE
EASTWARD INTO THE LOWER ELEVATIONS BY LATE AFTERNOON AND EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ARIZONA ON SATURDAY
AND SUNDAY PRODUCING SHOWERS AND THUNDERSTORMS EACH DAY. FOR MONDAY
THROUGH THURSDAY...A DRIER WESTERLY FLOW WILL RESULT IN REDUCED
CHANCES FOR PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
1 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Gila
- When
- July 3, 4:00 PM MST to 5:30 PM MST
- Where
- Gila County, 3 mi S of Miami
- Reported by
- Trained Spotter
- Coordinates
- 33.357, -110.870
Very heavy rain caused landslides on the hills around Globe and Miami. The official observer in Globe had 0.97 inches in less than an hour.
Flash Flood, Gila
- When
- July 3, 4:30 PM MST to 5:30 PM MST
- Where
- Gila County, 3 mi NE of Globe to 3 mi NW of Miami
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.431, -110.743
Spotters reported flash flooding and land slides in and around the Globe-Miami area.
Thunderstorm Wind, Gila
- When
- July 3, 5:00 PM MST
- Where
- Gila County, 5 mi N of Globe
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.472, -110.780
A thunderstorm over Globe produced wind gusts to 57 MPH on the north side of town.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189759, 189761, 189755.